MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X380MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X380MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1380S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 04/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device is not available; hospital retained.
 
Event or Problem Description
It was reported that the patient's femur was revised due to a broken gamma nail.The nail was removed and another put in its place.Rep reported that no further patient-specific information is available.Additionally, the rep reported: the nail broke at the junction of the lag screw, and there was non-union of the patient's bone.The nail, lag screw, and two distal screws were revised to another gamma nail.No further information is available.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that long nail kit r1.5, ti, left gamma3® ø11x380mm x 125° was alleged of issue ¿implant - breakage post-operative¿ could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.However, based on event itself, it says that the patient had a non-union and also since the patient is clearly overweight, the most probable cause of breakage would be overloading during the healing period which is patient related.General aspects: the gamma3 nail is a temporary implant which inevitably will be subject of a fatigue fracture if the biomechanical stresses on the implant are too high or not considerably reduced during the period of implantation.During this period there is a race between bony consolidation / fracture healing and implant breakage as noted in the labelling of the product.Nail breakage in general has been experienced, but does not present an unanticipated event in itself.Depending on load application, also, depending on the patient¿s post implant behaviour and depending on suitable anatomical reduction, depending on the kind of bone breakage, depending on the course of bone healing and other factors ¿ e.G.Increased post-operative activities ¿ a nail breakage can rather be classified as anticipated; specifically if one or more contributing issues concurrence with each other.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X380MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9990313
Report Number0009610622-2020-00161
Device Sequence Number16667207
Product Code HSB
UDI-Device Identifier07613252274292
UDI-Public07613252274292
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2022
Device Model Number3525-1380S
Device Catalogue Number35251380S
Device Lot NumberK0243B4
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/01/2020
Supplement Date Received by Manufacturer05/12/2020
Initial Report FDA Received Date04/23/2020
Supplement Report FDA Received Date06/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient Weight78